Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Hair loss with CGRP's, Aimovig and Qulipta

I was on Aimovig a couple of years ago and after the 5th month had great results but found two big bald spots. My neurologist said it was NOT the drug. After tons of tests, nothing else was to blame. I went off it cold turkey and had to get 3 rounds of cortisone injections in the spots. My hair grew back. I am now on Qulipta having good results and my new doc swears they have gotten rid of most of the bad side effects. My sister is on month 5 and is having all over hair loss? Anyone else out there experiencing this?

  1. Thanks for such a great inquiry. Many people experience side effects from our preventatives and abortives. How our bodies react to and metabolize medications varies from person to person. Some of us have similar experiences, whereas others don't, or we experience the symptoms differently. I think that's what makes trial and error in finding the right medications for us both a challenge and a stressor. I've heard many accounts of hair loss from people using Aimovig, so you are not alone. I'm sorry you and your sister are experiencing that. Here is a link to other members' experiences with Aimovig for you. I hope you find it helpful. Warmly, Cheryl, migraine.com team.
    https://migraine.com/forums/tried-newly-approved-aimovig-share-experience

    1. Thank you for this response. It's so hard to chose the right path. I'm lucky but also waiting to see if it happens with the Qulipta. I'm so worried.

    2. , I'm glad you got some good information from us so far. Finding the right path to take can surely be worrisome. Remember, we are here to support you and help you with resources. You can come here and vent as well, lol. Warmly, Cheryl migraine.com team


  2. I'm so sorry you experienced this. I know how hard it is to lose hair having been through it. We have heard from others who share this experience and I found this article that may shed some insight; https://pubmed.ncbi.nlm.nih.gov/35975575/
    Let me know what you think, Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

    1. Thank you for this. It's hard to know what to do, take the drug and deal with it, or try something else. We are in such a tough position. I appreciate the data. It's good to also know we aren't crazy when we know our bodies.


      1. Exactly! Living with migraine is a challenge! How are you today? Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

    2. Hello -- I've been taking Emgality for about 3 years, and it's literally changed my life. I'd been a chronic migraine sufferer, and my migraines stopped entirely when I began Emgality. I've been battling hair loss for about 2 years (that's when it became fully noticeable to me), and it only recently dawned on me that it could be the Emgality. I've had a bunch of testing done, and there are no other possible causes, except aging -- although aging doesn't explain the amount of my hair loss. I've had no other side effects, and overall, I'm incredibly grateful for this drug. Yet, I now worry about the possible risks of taking Emgality long-term. I'm tempted to stop taking it. Plan to discuss with my neurologist at the next appointment.


      1. Thank you for sharing your journey with us. We've heard from many who are finding Emgality beneficial, although some have expressed concerns over hair loss as well. We have more discussion in our forums on Emgality experiences here; https://migraine.com/forums/side-effects-emgality https://migraine.com/forums/emgality-share-experience. And one of our contributors, Katie M. Golden shared her experience here; https://migraine.com/blog/caution-taking-this-drug-may-cause-part-one.
        It's difficult when a medications helps so much but we have unwanted side effects. Please keep me posted how it goes with the neurologist. Wishing you a low pain day, Nancy Harris Bonk, Patient Leader/Moderator Mi

      2. You raise such an important conundrum here. One that so many of us face when we find a medication that proves fruitful for us in decreasing either the intensity or frequency of our attacks. But with that relief comes side effects that can complicate our path. As I'm sure you know, finding relief for migraine can be very difficult. So, when we find something that works, many of us are willing to put up with a lot for that relief. However, a few things just don't feel worth it. Immense weight gain and severe hair loss are among the side effects that can lead people to turn away from effective solutions.


        That said, before you turn away from a solution that works so well for you, I suggest you look at some solutions that can address hair loss. I've gone in and out of experiencing hair loss (perhaps some due to medication side effects, perhaps some due to hormones, stress, and aging) so I have looked into solutions for that issue as well. Take a look at this piece (especially the comment section where community members share solutions they have tried including Biotin and Rogaine, among others): https://migraine.com/living-migraine/hair-loss-tooth-decay.


        You are not alone in this and we are here for you. Warmly- Holly -migraine.com team.

    Please read our rules before posting.